Dear Doctor: I have a 14-year-old girl who has started developing pimples on the face. They are too many that she hates herself. How can she be helped so that she can be happy?
Dear Magimbi: Pimples or acne develop from oil glands on the skin of the face, back, chest, ears, and ano-genital areas. Other factors that can cause acne include increase in male hormones at puberty and fluid retention around the time when a girlwoman is going into her periods.
When acne becomes painful, it is usually associated with inflammation or infection of oil glands by bacteria. Acne can pose a cosmetic problem that people will do anything to remove them. Fortunately, because they are common, people take them to be normal. It is only when a person becomes conscious about their looks when they have pimples that other people tend to notice. Often times, pimples affect adolescents (although it can also affect children as young as eight or even adults) in the face, but may spread to the neck, chest, back, or the whole body.
Sex hormones are converted in the skin to a more potent male hormone, dihydrotestosterone (DHT), which stimulates the skin’s oil glands to enlarge and produce more oil whose changes lead to pimples.
Inflammation and infection by skin bacteria of the oil glands block oil, black pigmented skin scales and dead cells from coming out, which swells and turns pimples black. Acne usually clears after puberty. So if it is not serious, it is better to leave it alone.
However, if it is causing scars, you should consult a doctor, preferably a dermatologist who will aise you on what to do. In this case, treatment will focus on the causes and factors such as drugs (steroids), conditions associated with high sex hormone levels (stress, Cushing’s syndrome, polycystic ovarian syndrome), excessive consumption of dairy products, meat and sugars in the diet.
Drugs which reduce inflammation and kill the responsible bacteria can be used on the skin or taken orally. In serious cases, drugs against male hormones may also be used.
Benzoyl peroxide lotion or soap, Vitamin A creams, skin antibiotic lotions such as dalacin or orals such as doxycycline (if the child is over the age of 13) may help in managing the problem. However, these medicines should not be taken by a pregnant woman.
Dear Doctor: I was diagnosed with a uterine tract infection (UTI) and the doctor prescribed ciprofloxacin and brutasol. I completed the dose but the signs and symptoms have not gone away. I have also developed a fishy smelly discharge which usually happens after sex. Please aise me.
Dear SM: Even without any medical problems, many women develop vaginal odour, which is usually slight and musky and a turn-on for men. This odour may vary throughout the menstrual cycle, and may be especially noticeable right after having sex.
Normal sweating, seminal fluids, an overgrowth of normally occurring vaginal bacteria, poor hygiene, forgotten tampon, cervical cancer and a sexually transmitted disease (STDs)alled trichomoniasis are the common causes of vaginal odour. However, STDs such as chlamydia and gonorrhoea usually do not cause vaginal odours.
Unfortunately, many women with vaginal odour over wash, or use a vaginal deodorant to decrease the smell, causing more bacterial imbalance worsening the odour apart from these products increasing irritation and other vaginal symptoms. An imbalance of small vaginal organisms due to overgrowth of normally occurring vaginal bacteria (bacterial vaginosis)auses a fishy smell.
Some activities or behaviours, including having a new or multiple sexual partners, can also upset the normal balance of bacteria in the vagina. In most cases, bacterial vaginosis, save for the odour, causes no serious problems but it can increase a woman’s susceptibility to HIV and other STDs if she is exposed to them, and may also increase the risk of passing HIV to her sexual partner. Having this condition in pregnancy may lead to complications including premature delivery.
Although bacterial vaginosis will sometimes heal without treatment, all women with symptoms, especially when pregnant, should seek medical care to avoid complications. Prevention requires one to abstain, or avoid having multiple sex partners, apart from avoiding practices such as washing with soaps or perfuming the private parts. Though what was causing a urinary tract infection could also have caused a fishy smell, ciprofloxacin could have decimated some of the normal bacteria, creating a bacterial vaginal imbalance, which worsens the smell.
Dear Doctor: I plan to use a coil as a contraceptive method. But I also use tampons for my periods. Is this safe?
Dear Rachel : An Intra Uterine Contraceptive Device (IUCD), is a small plastic and copper wound device that is inserted in the womb to prevent pregnancy. It has one or two threads on the end, to make it easy to be removed. An IUCD has thin threads that hang out through the opening of the cervix into the top part of the vagina.
Being a foreign body and having a string hanging out of the vagina where the tampon is inserted, using the IUCD raises fears of infection to the womb and fallopian tubes, and leading to problems such as pain and infertility. Fortunately, the feared infections are not as common as they used to be in the past because the IUCDs used today have a single or two strings instead of the many braided ones which increased the risk of infection. However, even though the infections have become rare, it is aised that women in stable, monogamous relationships should use IUCDs.
Tampons of a specific brand, which are not currently on the market today, were associated with a dangerous infection called toxic shock syndrome (TSS) once left in the vagina for more than eight hours. This, together with the said risks of infection in IUCDs has made people fear to use tampons when they have inserted a coil.
However, what is true is that one can use a tampon when they have an IUCD inserted without problems, provided they wash their hands before inserting it and following the guidelines on the packs.
These days, TSS is rare because of the newer tampons, that even if one forgets the tampon in the vagina for longer than eight hours, she is unlikely to get infections and TSS. All tampons, however, still carry the same warnings about TSS. As long as you wash your hands before inserting the tampon and follow the directions on the pack, you should not have any problems with using it with an IUCD.
SOURCE: Daily Monitor